Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Austin/San Antonio, TX

May 8, 2005Kendall County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 9:06 PM CDT for Kendall County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 9:06 PM CDT (02:06 UTC)
Expired
May 8, 2005, 9:45 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 090209
SVREWX
TXC259-090245-
/O.NEW.KEWX.SV.W.0111.050509T0206Z-050509T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
906 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  KENDALL

* UNTIL 945 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS...SOME POSSIBLY SEVERE...MOVING OVER PARTS OF KENDALL
  COUNTY.  THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE THUNDERSTORMS
  ARE MOVING SOUTHEAST AT 20 MPH.

LAT...LON 2979 9892 3013 9892 3013 9892 3013 9859
      3000 9847 2994 9843 2976 9864 2973 9874
      2973 9881

$$
1 follow-up statement
000 
WWUS54 KEWX 090242
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 PM CDT SUN MAY 8 2005

TXC259-090252-
/O.EXP.KEWX.SV.W.0111.000000T0000Z-050509T0245Z/
KENDALL TX-
942 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR KENDALL COUNTY EXPIRES AT 945
PM CDT...

LAT...LON 2979 9892 3013 9892 3013 9892 3013 9859
      3000 9847 2994 9843 2976 9864 2973 9874
      2973 9881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:00 PM CDT, 6 minutes earlier.

Area forecast discussion, May 8, 9:00 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT SUN MAY 8 2005

.UPDATED DISCUSSION #2...
ONGOING CONVECTION OVER THE EASTERN COUNTIES OF THE HILL COUNTRY IS
DRIFTING SOUTH TO SOUTHEAST. WILL MOVE INTO THE ESCARPMENT COUNTIES
SHORTLY. EXPECT STORMS TO PUSH INTO THE SOUTHEASTERN COUNTIES AS THEY
SLOWLY DIMINISH AS THE DAYTIME HEATING WANES.

OUTFLOW BOUNDARIES ACROSS THE REGION HAVE PRODUCED AN UNSTABLE ATMOSPHERE
THUS THE THREAT OF ADDITIONAL STORMS WILL CONTINUE PAST MIDNIGHT OVER THE
EASTERN SECTIONS.

OVER THE WESTERN COUNTIES...A COOL RELATIVELY STABLE FLOW FROM THE
WEST AT MID LEVELS WILL OVERTAKE THE STALLED DRYLINE AND THIS
WILL HELP SHUTDOWN ANY ADDITIONAL STORM DEVELOPMENT.

OTHERWISE...GIVEN THE RAINFALL THAT HAS OCCURRED AND WET SURFACES.
FOG WILL DEVELOP OVERNIGHT ALONG WITH EARLY MORNING STRATUS.

THE UPPER LOW MOVING ACROSS THE CENTRAL PLAIN STATES WILL EXIT NORTHEAST
TONIGHT. AN UPPER LEVEL RIDGE WILL BUILD INTO THE SOUTHERN PLAINS AND
THIS WILL RESULT IN A RELATIVE RAIN-FREE WEEK ALONG WITH TEMPERATURES
CLIMBING BACK INTO THE 80S TO AROUND 90.

&&

.UPDATED DISCUSSION #1...
A QUICK UPDATE TO REMOVE TORNADO WATCH FROM THE SOUTHERN COUNTIES
AS WATCH HAS EXPIRED. ISOLATED STORMS OVER THE SOUTHERN COUNTIES
HAVE DIMINISHED AND WILL LOWER POPS IN THE FORECAST.

ONGOING ISOLATED STORMS OVER THE HILL COUNTRY CONTINUES TO FEED
OFF OF THE REACH GULF MOISTURE AVAILABLE DUE TO THE INFLUENCE
OF THE PREVAILING SOUTHEAST WINDS. THESE STORMS WILL CONTINUE
THEIR EAST-SOUTHEAST MOVEMENT AS THE UPPER LEVEL SHORTWAVE
EXITS EAST.

&&

.PREV DISCUSSION...
ONGOING SEVERE THUNDERSTORM/HEAVY RAIN EVENT CURRENTLY ON THE
DOWNTREND AS THUNDERSTORMS GRADUALLY EXIT OUR EASTERN COUNTIES
AND MOVE TOWARD THE COAST. ELSEWHERE...ONLY ISOLATED CONVECTION IS
EXPECTED TONIGHT. A LARGE OUTFLOW BOUNDARY IS MOVING SOUTH INTO
CWFA CRP...BUT THE WESTERN EDGE IS SLOWING-UP ACROSS OUR
SOUTHWESTERN-MOST COUNTIES...WHERE SURFACED-BASED INSTABILITIES
ARE GREATEST AND THUNDERSTORMS ARE CURRENTLY FIRING. DECIDED TO
DROP THE TORNADO WATCH EVERYWHERE EXCEPT OUR THOSE SOUTHWEST
COUNTIES WHERE THE 20Z CRAVEN SIGNIFICANT SEVERE INDEX IS NEAR
70...A VALUE THAT WOULD EASILY SUPPORT SEVERE/TORNADIC STORMS.

WILL LIKELY DEVELOP FOG TONIGHT...GIVEN WET SURFACES...DRY AIR
WORKING ACROSS FROM THE WEST JUST ABOVE THE SURFACE AND A DECREASE
IN CLOUDS.

AN UPPER RIDGE WILL MOVE OVER THE AREA TOMORROW AND BE SLOW TO
MOVE OFF TO THE EAST. WILL GO WITH LOW-TO-NO POPS FROM MONDAY
THROUGH FRIDAY WITH NO MENTION OF PRECIP. A WARMING TREND TO
BEGIN MONDAY AS WELL...WITH MAX TEMPS LEVELING-OFF ON WED AND
HOLDING THROUGH FRIDAY SLIGHTLY ABOVE NORMAL. WILL INTRODUCE A
SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR NEXT WEEKEND
GIVEN THE LATEST MEDIUM RANGE MODEL SOLUTIONS...WHICH SHOW A
SERIES OF UPPER LEVEL DISTURBANCES APPROACHING FROM THE WEST.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, May 8, 5:27 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT SUN MAY 8 2005

TXZ171>173-183>194-202>209-217>225-228-091000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
527 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY INTO
THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE SYSTEM WILL MOVE OFF TO THE EAST WITH STORMS ENDING BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 8, 3:14 PM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT SUN MAY 8 2005

TXZ185>187-189-191-193-203>209-220>225-082045-
ATASCOSA-BANDERA-BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-
GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-LAVACA-MEDINA-REAL-
UVALDE-WILSON-
314 PM CDT SUN MAY 8 2005

...TORNADO WATCH 231 CANCELED FOR FOR REAL...UVALDE...BANDERA...
KERR...KENDALL...MEDINA...BEXAR...ATASCOSA...COMAL...HAYS...
GUADALUPE...CALDWELL...BASTROP...FAYETTE...LAVACA...GONZALES...
WILSON...DEWITT AND KARNES COUNTIES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR THE
COUNTIES LISTED ABOVE. THE THREAT FOR STORMS TO BECOME TORNADIC HAS
GREATLY DIMINISHED...ALTHOUGH SOME STRONG STORMS ARE POSSIBLE.
Special weather statement, May 8, 5:51 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT SUN MAY 8 2005

TXZ171>173-185>194-206-208-209-090000-
BANDERA-BASTROP-BLANCO-BURNET-CALDWELL-COMAL-FAYETTE-GILLESPIE-HAYS-
KENDALL-KERR-LEE-LLANO-REAL-TRAVIS-WILLIAMSON-
551 PM CDT SUN MAY 8 2005

...CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE
NORTHERN HILL COUNTRY TO PARTS OF CENTRAL TEXAS...

A AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF BURNET TO
WEST OF LLANO WILL CONTINUE MOVING EAST AND SOUTHEAST FOR THE
NEXT FEW HOURS.  SOME OF THESE STORMS WILL AFFECT PARTS OF
THE NORTHERN TEXAS HILL COUNTRY AND EAST TO PARTS OF CENTRAL TEXAS.

STRONG WINDS AND HAIL ARE POSSIBLE FROM THE STRONGER SHOWERS
AND THUNDERSTORMS.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
Special weather statement, May 8, 8:46 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT SUN MAY 8 2005

TXZ173-186-189>194-206-208-090400-
BASTROP-BLANCO-CALDWELL-COMAL-HAYS-KENDALL-KERR-LEE-TRAVIS-
WILLIAMSON-
846 PM CDT SUN MAY 8 2005

...CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE
EASTERN HILL COUNTRY TO THE AUSTIN AREA...

A AREA OF SHOWERS AND THUNDERSTORMS FROM GEORGETOWN TO JOHNSON
CITY TO NORTH OF COMFORT CONTINUES TO MOVE SOUTH AND SOUTHEAST.

THESE STORMS WILL MOVE SOUTH AND SOUTHEAST AT 20 MPH AND
AFFECT PARTS OF KERR...KENDALL...BLANCO...WILLIAMSON...TRAVIS...
HAYS...COMAL...BASTROP AND LEE COUNTIES IN THE NEXT 1 TO 2
HOURS.

LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...AND SOME HAIL CAN BE
EXPECTED FROM THESE SHOWERS AND THUNDERSTORMS THROUGH 11 PM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:10 PM CDTSevere Thunderstorm WarningEWXLlano65 min
May 8, 7:10 PM CDTSevere Thunderstorm WarningEWXLlano65 min
May 8, 7:18 PM CDTSevere Thunderstorm WarningEWXBurnet57 min
May 8, 7:41 PM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano30 min
May 8, 8:44 PM CDTSevere Thunderstorm WarningEWXGillespie31 min
May 9, 3:24 PM CDTSevere Thunderstorm WarningEWXLlano36 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 4:45 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano45 min
May 9, 5:27 PM CDTSevere Thunderstorm WarningEWXLlano48 min
May 9, 5:56 PM CDTFlash Flood WarningEWXLlano4 hr
May 9, 6:12 PM CDTSevere Thunderstorm WarningEWXLlano63 min
May 9, 6:40 PM CDTSevere Thunderstorm WarningEWXGillespie65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.